Alert archive / Florida / Flash Flood Warnings in 2008

Flash Flood Warning 4, NWS Tampa Bay, FL

July 13, 2008Pinellas County, Florida

NWS Tampa Bay, FL issued this flash flood warning at Jul 13, 2008, 12:12 AM EDT for Pinellas County, Florida. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2008, 12:12 AM EDT (04:12 UTC)
Expired
Jul 13, 2008, 1:15 AM EDT
In force
63 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Flood severity
None

County Pinellas County, FL

The radar

The Tampa radar (KTBW), 46 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 12:12 AM EDTHEAVY RAIN 4.014 Sw Clearwater, FL4.01 INCHES OF RAIN IN ONE AND A HALF HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 4.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2008-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2008-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1224 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KTBW 130413
FFWTBW
FLC103-130515-
/O.NEW.KTBW.FF.W.0004.080713T0412Z-080713T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1212 AM EDT SUN JUL 13 2008

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN PINELLAS COUNTY IN FLORIDA.

  LOCATIONS AFFECTED INCLUDE...
  LARGO.
  CLEARWATER.


* UNTIL 115 AM EDT

* AT 1206 AM EDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING  
  SOUTHWEST OF CLEARWATER WITH RAINFALL AMOUNTS OF 4 INCHES IN THE   
  LAST HOUR AND A HALF FROM HEAVY RAIN AND ISOLATED THUNDERSTORMS    
  OVER THE WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND NOW. RESIDENTS LIVING ALONG STREAMS AND
CREEKS...SHOULD TAKE PRECAUTIONS NOW TO PROTECT LIFE AND PROPERTY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS...OR WATERS OF UNKNOWN
DEPTH...BY FOOT OR BY AUTOMOBILE.

DO NOT USE CRUISE CONTROL DURING TORRENTIAL RAINS. IT COULD CAUSE YOU
TO LOSE CONTROL OF YOUR VEHICLE IF HYDROPLANING OCCURS.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2798 8282 2797 8274 2789 8273 2790 8282

$$

57

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 9:03 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 12, 9:03 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
903 PM EDT SAT JUL 12 2008

.DISCUSSION...ALOFT A RIDGE WAS OVER THE WESTERN GULF WITH A
BROAD LOW OFF THE SE U.S. COAST. A SURFACE TROUGH ALONG THE GA/FL
BORDER AND A RIDGE ACROSS SOUTHERN FL WILL MAINTAIN LIGHT WESTERLY
LOW LEVEL FLOW ACROSS THE AREA AS THEY SHIFT SOUTHWARD SOME
OVERNIGHT. THE BULK OF THE AFTERNOON CONVECTION HAS EXITED TO THE
SOUTH BUT WIDELY SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE
DRIFTING IN FROM THE NORTH. THE 00Z TBW RAOB CAME IN WITH A PWAT
OVER 2 INCHES AS DID JAX. TAE WAS SLIGHTLY DRIER WITH 1.8 INCHES.
CURRENT GRIDS AND FORECAST HAVE CONVECTION TRENDING DOWN BEFORE
RAMPING BACK UP LATE NIGHT TO SCATTERED TO NUMEROUS. THIS SEEMS
REASONABLE AND WILL NOT DO ANY UPDATES.

&&

.AVIATION...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THIS
EVENING WILL PRODUCE LOCAL MVFR CIGS AND VSBYS...OTHERWISE VFR
CONDITIONS THROUGH THE NIGHT.  THUNDERSTORMS WILL REDEVELOP LATE
TONIGHT/SUNDAY MORNING AND WILL SPREAD OVER MANY TERMINALS WILL MVFR
CIGS/VSBYS...WITH THE STRONGER STORMS PRODUCING LIFR CIGS/VSBYS.

&&

.MARINE...WINDS TO STAY WEST THE REST OF THE NIGHT IN THE 5-10 KT
RANGE. MAIN MARINE CONCERN WILL BE NEAR/IN THUNDERSTORMS WITH HIGHER
WINDS & SEAS WITH DANGEROUS CLOUD TO WATER LIGHTNING. NEXT FORECAST
OUT AROUND 930 PM WITH LITTLE CHANGE.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

RKR/EO/TB
Hazardous weather outlook, Jul 12, 4:02 AM EDT, 20 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
402 AM EDT SAT JUL 12 2008

FLZ039-042-043-048>052-055>057-060>062-065-122015-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
402 AM EDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS EARLY TODAY WILL BECOME NUMEROUS IN THE
AFTERNOON AND EARLY EVENING HOURS. MAIN HAZARDS WILL BE POTENTIAL
FOR HEAVY RAIN...DEADLY CLOUD TO GROUND LIGHTNING AND WIND GUSTS
OF UP TO 50 MPH. AN ISOLATED SEVERE THUNDERSTORM OR TWO ARE
POSSIBLE.

...FLOOD IMPACT...
HEAVY RAIN WILL ACCOMPANY THE STRONGEST CELLS WHICH WILL BRING
LOCALIZED FLOODING...ESPECIALLY OVER INTERSECTIONS AND LOW LYING
AREAS WITH POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED
SUNDAY...THEN CONTINUING SCATTERED AFTERNOON THUNDERSTORMS THROUGH
THE END OF THE WORK WEEK. THE MAIN HAZARDS WILL AGAIN BE HEAVY
RAIN...DEADLY LIGHTNING AND WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

REYNES

In the hours before

Local storm report, Jul 12, 6:30 PM EDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
630 PM EDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     CAPE CORAL              26.58N 81.99W
07/12/2008  M53.00 MPH       LEE                FL   BROADCAST MEDIA

0430 PM     HAIL             CAPE CORAL              26.58N 81.99W
07/12/2008  E0.25 INCH       LEE                FL   BROADCAST MEDIA

0430 PM     TSTM WND GST     6 NE ESTERO             26.54N 81.76W
07/12/2008  M48.00 MPH       LEE                FL   ASOS

            WIND GUST OF 48 MPH MEASURED AT SOUTHWEST INTERNATIONAL
            AIRPORT.

&&

EO
Local storm report, Jul 12, 6:31 PM EDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
631 PM EDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     6 NE ESTERO             26.54N 81.76W
07/12/2008  M48.00 MPH       LEE                FL   ASOS

            WIND GUST OF 48 MPH MEASURED AT SOUTHWEST INTERNATIONAL
            AIRPORT.

&&

EO
Special weather statement, Jul 12, 10:38 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1038 PM EDT SAT JUL 12 2008

FLZ049>051-130330-
PINELLAS-HILLSBOROUGH-PASCO-
1038 PM EDT SAT JUL 12 2008

...TORRENTIAL RAINS WILL AFFECT CENTRAL AND SOUTHERN
PASCO...NORTHWESTERN AND CENTRAL HILLSBOROUGH AND MOST OF PINELLAS
COUNTY...

A LINE OF SHOWERS SHOWERS WITH A FEW THUNDERSTORMS...MOVING SOUTH AT
10 MPH...WILL AFFECT THE MENTIONED AREA INCLUDING NEW PORT RICHEY...
HOLIDAY...TARPON SPRINGS...ODESSA...LAND O LAKES...CLEARWATER...
TOWN AND COUNTRY AND LUTZ...UNTIL 1130 PM EDT. TORRENTIAL RAINS WILL
REDUCE VISIBILITY TO NEAR ZERO AT TIMES.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

REYNES
Special weather statement, Jul 12, 10:38 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1038 PM EDT SAT JUL 12 2008

FLZ049>051-130330-
PINELLAS-HILLSBOROUGH-PASCO-
1038 PM EDT SAT JUL 12 2008

...TORRENTIAL RAINS WILL AFFECT CENTRAL AND SOUTHERN
PASCO...NORTHWESTERN AND CENTRAL HILLSBOROUGH AND MOST OF PINELLAS
COUNTY...

A LINE OF SHOWERS...WITH A FEW THUNDERSTORMS...MOVING SOUTH AT 10
MPH...WILL AFFECT THE MENTIONED AREA INCLUDING NEW PORT
RICHEY...HOLIDAY...TARPON SPRINGS...ODESSA...LAND O
LAKES...CLEARWATER...TOWN AND COUNTRY AND LUTZ...UNTIL 1130 PM EDT.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

REYNES
Special weather statement, Jul 12, 11:31 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1131 PM EDT SAT JUL 12 2008

FLZ048>051-130430-
PINELLAS-HERNANDO-HILLSBOROUGH-PASCO-
1131 PM EDT SAT JUL 12 2008

...TORRENTIAL RAINS BRINGING DANGEROUS DRIVING CONDITIONS WILL
AFFECT SOUTHWESTERN PASCO...WESTERN PASCO...NORTHWESTERN
HILLSBOROUGH...AND MOST OF PINELLAS COUNTY...

A LARGE AREA OF SHOWERS...AND A FEW THUNDERSTORMS...MOVING SOUTH AT
10 MPH...WILL AFFECT THE MENTIONED AREA INCLUDING HERNANDO BEACH...
JASMINE ESTATES...TAMPA...PALM HARBOR...CLEARWATER...LARGO...AND
LUTZ...UNTIL 1230 AM EDT. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
WILL OCCUR. MOTORISTS CAN EXPECT PONDING OF WATER ON ROADS...AND
MINOR FLOODING OF POOR DRAINAGE AREAS.

WHEN DRIVING THROUGH HEAVY RAIN...ESPECIALLY ALONG MAJOR HIGHWAYS
AND INTERSTATES...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN
YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON HEADLIGHTS.
AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR CAUSE
HYDROPLANING.

REYNES

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 11:05 PM EDTAreal Flood AdvisoryTBWPasco55 min
Jul 12, 11:05 PM EDTAreal Flood AdvisoryTBWPasco55 min
Jul 12, 11:55 PM EDTAreal Flood AdvisoryTBWPinellas65 min
Jul 12, 11:59 PM EDTFlash Flood WarningTBWPasco61 min
Jul 13, 12:54 AM EDTFlash Flood WarningTBWPasco66 min
Jul 13, 1:33 AM EDTAreal Flood AdvisoryTBWPinellas57 min
Jul 13, 1:56 AM EDTAreal Flood AdvisoryTBWPasco64 min

Nearby

Flash Flood Warnings in Florida, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.